MAUDE Adverse Event Report: SYNTHES BETTLACH CANNULATED STARDRIVE SCREWDRIVER T15; SCREWDRIVERS

SYNTHES BETTLACH CANNULATED STARDRIVE SCREWDRIVER T15; SCREWDRIVERS
Catalog Number 03.226.041
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 02/15/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device is an instrument and is not implanted/explanted.Subject device has been received and is currently in the evaluation process.Investigation is ongoing; no conclusion could be drawn as product is entering the complaint system.A review of the device history records has been requested.Patient code (b)(4) used for: the tip broke intraop and an extension of the incision was performed to removed the broken tip.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the patient underwent a triple arthrodesis of the ankle on (b)(6) 2017.During the procedure while the surgeon was placing two (2) 4.5 screws into the calcaneus, using a guide wire, the tip of the screwdriver broke off as the screws were being tightened manually.The reporter was unsure when the instrument malfunctioned, if it after the first or second screw placement.The fragment tip was easily retrieved although the incision line had to be enlarged to locate the fragment, that was discarded.A routine x-ray was taken that confirmed the fragment was retrieved.There was 5-10 minute delay.No harm was reported to the patient.Another similar instrument was available for the surgeon to place additional screws without difficulty.The procedure was successfully completed.The patient outcome was stable.This complaint involves 1 device.Concomitant devices reported: unknown screw, unknown part and lot numbers, quantity x 1 this report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Device history records review was completed for part# 03.226.041, lot# 2516961.Manufacturing location: (b)(4), manufacturing date: aug 19, 2009.No non conformance reports were generated during production.Review of the device history records showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Product development investigation has been completed.A visual inspection, drawing review, and device history records review were performed as part of this investigation.The returned screwdriver was confirmed to have a broken tip.Three (3) of the screwdriver prongs tips were broken and the remaining three (3) were intact.The device has minor surface wear which does not impact functionality.Replication of the complaint condition is not applicable as the device is already broken.Relevant drawings were reviewed.No product design issues or discrepancies were observed.No definitive root cause was able to be determined.The broken tip is likely related to excessive torque.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
CANNULATED STARDRIVE SCREWDRIVER T15
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
SYNTHES BETTLACH
muracherstrasse 3
bettlach PA CH254 4
SZ  CH2544
MDR Report Key6394113
Report Number2520274-2017-10802
Device Sequence Number18839699
Product Code HXX
UDI-Device Identifier10886982077172
UDI-Public(01)10886982077172(10)2516961
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/15/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.226.041
Device Lot Number2516961
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/07/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/15/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/09/2017
Supplement Report FDA Received Date04/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN SCREW, UNK PAR, LOT #, QTY. 1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age67 YR